Alert archive / Texas / Flash Flood Warnings in 2020

Flash Flood Warning 5, NWS Midland/Odessa, TX

May 11, 2020Pecos County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at May 11, 2020, 6:01 PM CDT for Pecos County, Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 11, 2020, 6:01 PM CDT (23:01 UTC)
Expired
May 11, 2020, 9:00 PM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

County Pecos County, TX

The radar

The Midland/Odessa radar (KMAF), 124 km from the middle of the area, began a volume at 23:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 11, 6:57 PM CDTFLASH FLOODFort Stockton, TX2 CARS FLOODED IN FORT STOCKTON.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 56 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.0 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2020-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2020-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 232 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1311 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
232 m²/s²
0-3 km storm-relative helicity
248 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

174 
WGUS54 KMAF 112301
FFWMAF
TXC371-120200-
/O.NEW.KMAF.FF.W.0005.200511T2301Z-200512T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
601 PM CDT Mon May 11 2020

The National Weather Service in Midland has issued a

* Flash Flood Warning for...
  Central Pecos County in southwestern Texas...

* Until 900 PM CDT.

* At 600 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain over Fort Stockton. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Fort Stockton, Fort Stockton-Pecos County Airport and Firestone
  Test Track.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3113 10255 3063 10241 3081 10346 3112 10312

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR

$$
2 follow-up statements
336 
WGUS74 KMAF 112359
FFSMAF

Flash Flood Statement
National Weather Service Midland/Odessa TX
659 PM CDT Mon May 11 2020

TXC371-120200-
/O.CON.KMAF.FF.W.0005.000000T0000Z-200512T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pecos TX-
659 PM CDT Mon May 11 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 PM CDT FOR
CENTRAL PECOS COUNTY...

At 658 PM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Up to two inches of rain have already
fallen. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Pecos County Sheriffs Office reports cars flooded in Fort 
         Stockton.

IMPACT...Flooding of small creeks and streams, urban areas, 
         highways, streets and underpasses as well as other drainage 
         and low lying areas.

Some locations that will experience flooding include...
Fort Stockton, Fort Stockton-Pecos County Airport and Firestone Test
Track.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Keep children away from storm drains, culverts, creeks and streams.
Water levels can rise rapidly and sweep children away.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 3113 10255 3063 10241 3081 10346 3112 10312

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR

$$

10
721 
WGUS74 KMAF 120032
FFSMAF

Flash Flood Statement
National Weather Service Midland/Odessa TX
732 PM CDT Mon May 11 2020

TXC371-120200-
/O.CON.KMAF.FF.W.0005.000000T0000Z-200512T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pecos TX-
732 PM CDT Mon May 11 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 PM CDT FOR
CENTRAL PECOS COUNTY...

At 730 PM CDT, Doppler radar indicated thunderstorms producing heavy 
rain south of Fort Stockton. Earlier reports of flash flooding were 
received in Fort Stockton... now the flooding threat is shifting 
south of town on US 285 and US 385.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar indicated.

IMPACT...Flooding of small creeks and streams, urban areas, 
         highways, streets and underpasses as well as other drainage 
         and low lying areas.

Some locations that will experience flooding include...
Fort Stockton, Fort Stockton-Pecos County Airport and Firestone Test
Track.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 3113 10255 3063 10241 3081 10346 3112 10312

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at May 11, 2:31 PM CDT, 3 hours 30 minutes earlier.

Area forecast discussion, May 11, 2:31 PM CDT, 3 hours 30 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
231 PM CDT Mon May 11 2020

.DISCUSSION...
The steering flow this week will be text book zonal flow with
westerly winds bringing a series of week disturbances across the
area. The first weak upper trough will cause storms to develop
this afternoon and move east into the Permian Basin later this
evening. Instability and shear is enough that any storms could
become severe with large hail and strong winds the primary threat.
See SPCs SWODY1 for more details.

Tuesday dries out due to weak upper ridging then another round of
possibly severe storms is expected Wednesday with the passage of
another trough. Another one day break then a third disturbance
arrives Friday increasing rain chances again, this time mainly
for the eastern Permian Basin and lower Trans Pecos though rain
chances may be pulled back farther west in subsequent forecasts.

Temperatures throughout this week will be near normal with highs
in the upper 80s to lower 90s. The lack of an amplified upper
level ridge or strong cold front will prevent much of a departure
from the mean for temps.

Hennig

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     62  89  67  91 /  50  10  10  20
Carlsbad                       57  93  58  93 /  30   0   0   0
Dryden                         64  92  67  91 /  40  10   0  30
Fort Stockton                  61  91  65  91 /  60  10   0  30
Guadalupe Pass                 54  82  56  82 /  20   0   0   0
Hobbs                          55  89  58  91 /  50   0   0  10
Marfa                          51  86  53  87 /  40   0   0  20
Midland Intl Airport           61  91  67  92 /  50  10   0  20
Odessa                         61  91  66  92 /  50   0   0  20
Wink                           59  94  62  95 /  50   0   0  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

12/10
Hazardous weather outlook, May 11, 2:15 PM CDT, 3 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
215 PM CDT Mon May 11 2020

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-121915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
215 PM CDT Mon May 11 2020 /115 PM MDT Mon May 11 2020/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms will be possible across much of the area
through tonight, especially this evening. A few storms may become
strong to severe accompanied by damaging winds and large hail.
Locally heavy rainfall is also possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Another round of thunderstorms is expected Wednesday across west
Texas. A few storms could be strong to severe with locally heavy
rainfall possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon or early
this evening.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, May 11, 4:39 PM CDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
439 PM CDT Mon May 11 2020

TXZ075-112215-
Pecos TX-
439 PM CDT Mon May 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PECOS AND
SOUTHEASTERN REEVES COUNTIES UNTIL 515 PM CDT...

At 439 PM CDT, Doppler radar was tracking a strong thunderstorm 19
miles northwest of Fort Stockton, moving east at 10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of north central Pecos
and southeastern Reeves Counties.

LAT...LON 3117 10320 3130 10289 3104 10280 3100 10314
      3117 10321
TIME...MOT...LOC 2139Z 252DEG 10KT 3111 10310
Special weather statement, May 11, 4:45 PM CDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
445 PM CDT Mon May 11 2020

TXZ075-274-112230-
Pecos TX-Reeves County Plains TX-
445 PM CDT Mon May 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PECOS...SOUTHEASTERN
REEVES AND EASTERN JEFF DAVIS COUNTIES UNTIL 530 PM CDT...

At 444 PM CDT, Doppler radar was tracking a strong thunderstorm 22
miles southeast of Saragosa, or 29 miles west of Fort Stockton,
moving east at 10 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern Pecos,
southeastern Reeves and eastern Jeff Davis Counties.

This includes Interstate 10 between mile markers 216 and 244.

LAT...LON 3096 10367 3116 10321 3069 10305 3065 10342
      3069 10348
TIME...MOT...LOC 2144Z 252DEG 10KT 3082 10337
Special weather statement, May 11, 5:02 PM CDT, 59 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
502 PM CDT Mon May 11 2020

TXZ045-046-112245-
Dawson TX-Gaines TX-
502 PM CDT Mon May 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN GAINES AND DAWSON
COUNTIES UNTIL 545 PM CDT...

At 501 PM CDT, Doppler radar was tracking a strong thunderstorm 14
miles east of Seminole, moving northeast at 25 mph. This storm will
impact US Highway 180.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Lamesa, Welch, Lamesa Municipal Airport, Los Ybanez, Punkin Center,
Arvana and McKenzie Lake.

LAT...LON 3264 10180 3256 10252 3283 10251 3296 10220
      3296 10197
TIME...MOT...LOC 2201Z 245DEG 23KT 3270 10240

80
Local storm report, May 11, 5:45 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
545 PM CDT MON MAY 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     TSTM WND GST     1 NW FORT STOCKTON      30.90N 102.90W
05/11/2020  M61 MPH          Pecos              TX   ASOS

&&

MSCHULDT
Special weather statement, May 11, 5:47 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
547 PM CDT Mon May 11 2020

TXZ045>047-051-112330-
Martin TX-Dawson TX-Gaines TX-Borden TX-
547 PM CDT Mon May 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ANDREWS...
SOUTHEASTERN GAINES...NORTHWESTERN BORDEN...NORTHERN MARTIN AND
DAWSON COUNTIES UNTIL 630 PM CDT...

At 547 PM CDT, Doppler radar was tracking a strong thunderstorm 14
miles southwest of Lamesa, moving east at 25 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Lamesa, Ackerly, Lamesa Municipal Airport, Los Ybanez, Sparenberg,
Tenmile, Patricia, Punkin Center, Arvana, Hancock, Key and Klondike.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
western Texas.

LAT...LON 3295 10163 3238 10175 3254 10228 3282 10223
TIME...MOT...LOC 2247Z 285DEG 27KT 3263 10217
Special weather statement, May 11, 5:54 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
454 PM MDT Mon May 11 2020

NMZ034-112330-
Southern Lea County NM-
454 PM MDT Mon May 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEA COUNTY UNTIL 530
PM MDT...

At 454 PM MDT, Doppler radar was tracking a strong thunderstorm over
Jal, moving east at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Jal, Jal Airport and Bennett.

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
southeastern New Mexico.

LAT...LON 3201 10332 3219 10330 3223 10307 3201 10307
TIME...MOT...LOC 2254Z 267DEG 12KT 3211 10323

10

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 7:09 PM CDTSpecial Weather StatementMAFLoving36 min
May 10, 8:54 PM CDTSpecial Weather StatementMAF36 min
May 10, 11:14 PM CDTAreal Flood WarningMAFBrewster3 hr
May 11, 4:20 PM CDTSpecial Weather StatementMAFCulberson25 min
May 11, 4:39 PM CDTSpecial Weather StatementMAFWard36 min
May 11, 4:45 PM CDTSpecial Weather StatementMAF45 min
May 11, 5:02 PM CDTSpecial Weather StatementMAFDawson43 min
May 11, 5:23 PM CDTSevere Thunderstorm WarningMAFPecos67 min
May 11, 5:47 PM CDTSpecial Weather StatementMAFDawson43 min
May 11, 5:52 PM CDTSevere Thunderstorm WarningMAFPecos53 min
May 11, 5:54 PM CDTSpecial Weather StatementMAFWinkler36 min
May 11, 6:07 PM CDTSpecial Weather StatementMAFWinkler38 min
May 11, 6:12 PM CDTSevere Thunderstorm WarningMAFBrewster63 min
May 11, 6:14 PM CDTFlash Flood WarningMAFBrewster3 hr
May 11, 6:28 PM CDTSevere Thunderstorm WarningMAFPresidio62 min
May 11, 6:30 PM CDTSpecial Weather StatementMAFWinkler45 min
May 11, 6:33 PM CDTSevere Thunderstorm WarningMAFAndrews, Ector, Winkler57 min
May 11, 6:42 PM CDTSevere Thunderstorm WarningMAFPecos63 min
May 11, 6:45 PM CDTAreal Flood AdvisoryMAFWard, Winkler3 hr

Nearby

Flash Flood Warnings in Texas, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.